Iowa, 2018

Flooding in Iowa, May 1 to 14, 2018

May 1 to 14, 2018 · NWS ARX · 2 events in 1 county or zone

Runoff from snowmelt in late April worked down the Mississippi River and caused some northeast Iowa river flooding to occur over the first half of May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Runoff from snowmelt in late April worked down the Mississippi River and caused some northeast Iowa river flooding to occur over the first half of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 1, 5:31 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 1, 5:31 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
631 AM CDT Tue May 1 2018

.SHORT TERM...(Today and tonight)
Issued at 350 AM CDT Tue May 1 2018

At 3 AM, showers and scattered storms were found across western
Minnesota and western Iowa. This activity is in response to the
lift associated with the right entrance region of a 90-knot 250 mb
jet max. The 01.00z models are in good agreement that this jet
will lift north northeast into western Ontario by sunrise. As this
occurs, this precipitation will gradually dissipate. Meanwhile,
850 mb moisture transport will move into parts of northeast Iowa
and southern Wisconsin from mid morning into early afternoon. This
will result in some elevated showers and maybe an isolated storm.

From late afternoon into the evening, a surface low will be moving
through the region. Many of the models are generating surface
based CAPES 2-3 K J/kg ahead of this surface wave. These CAPES are
based upon surface dew points climbing into the lower and mid 60s.
Based on the dew points downstream, a bit concerned that these
dew points may be 5 to 10F too high and this would greatly limit
the surface based CAPES and the ability for these storms to become
surface based. With 0-3 km shear up to 40 knots, there may be the
potential for some isolated wind damage. This is assuming that
these storms are able to become surface based. Otherwise the severe
weather threat would be isolated large hail from elevated storms.

As this low moves off to the northeast during the overnight, our
precipitation will gradually wane.

.LONG TERM...(Wednesday through Monday)
Issued at 350 AM CDT Tue May 1 2018

On Wednesday, the main question is how far will the cold front sag
south tonight. Many of the CAMs suggest that this boundary will
move through much of the area and as a result the next round of
showers and storms ends up mainly south of the forecast area for
the afternoon and evening. Even the ECMWF suggests this
possibility. Due to this, there is concern that our current
forecast is too far north with its rain chances for Wednesday and
Wednesday night and it may end up being mainly south of
Interstate 90. Any severe weather chances look to be south and
southeast of our area.

On Thursday and Thursday night, the third and final low pressure
system moves through the region. The highest chances of showers
and storms look to be across northeast Iowa, and southwest and
central Wisconsin. With limited instability, not anticipated any
severe storms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 631 AM CDT Tue May 1 2018

Diminishing batch of showers (and a few lightning strikes) will
skirt RST through 14Z but likely decay before reaching LSE, though
a few additional showers could develop around that site through
16Z or so. The majority of the afternoon should feature VFR
conditions along with dry weather, before showers and
thunderstorms develop quickly late afternoon and into the evening
along an approaching cold front. Exact timing is still somewhat
questionable, but a period of MVFR to maybe briefly IFR is likely
during those storms, before showers dwindle after 06Z as lower
MVFR stratus develops being the departing rainfall.

&&

.HYDROLOGY...
Issued at 350 AM CDT Tue May 1 2018

Flood warnings continue along stretches of the Mississippi River.
While several rounds of rainfall are possible through this week,
the amounts will not be high enough to produce additional
widespread flooding concerns. At this time, the flooding looks to
be minor. See water.weather.gov for the specifics.

&&

.CLIMATE...
Issued at 350 AM CDT Tue May 1 2018

There were numerous monthly records on the April cold and snow.
For more details consult RERRST and RERLSE. We also have a summary
slide of all of the daily and monthly records either tied or
broken on our Facebook page.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Lawrence
HYDROLOGY...Boyne
CLIMATE...Boyne
Hazardous weather outlook, May 1, 3:10 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
410 AM CDT Tue May 1 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
410 AM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

There will be a chance of thunderstorms through the day. A few of
these storms may produce isolated damaging wind gusts and large
hail late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible at times across much of the area from
Wednesday through Thursday night and again Saturday night. At
this time, there is a small risk of severe storms south of
Interstate 90 on Wednesday afternoon and evening.

Water levels will continue to rise along the Mississippi River
through the weekend, with minor flooding expected in some areas.
Please visit water.weather.gov for the latest river forecast
information.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any storm reports this afternoon
and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clayton

When
May 1, 7:00 AM CST to May 14, 12:10 PM CST
Where
Clayton County, 0.74 mi NNE of Mc Gregor to 0.48 mi NNE of Mc Gregor
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.030, -91.174

Runoff from snowmelt that occurred in late April worked downstream through the Mississippi River and caused some flooding at McGregor. The river crested over two feet above the flood stage at 18.34 feet on the 6th.

Flood, Clayton

When
May 2, 11:00 AM CST to May 13, 3:00 PM CST
Where
Clayton County, 0.21 mi W of Guttenberg Arpt to 0.4 mi ENE of Guttenberg Arpt
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.821, -91.104

Runoff from snowmelt that occurred in late April worked downstream through the Mississippi River and caused some flooding at Guttenberg. The river crested almost two feet above the flood stage at 16.93 feet on the 6th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756995, 756996.